NCLEX-PN-style practice questions (LPN/LVN): cram pack

Formula sheets, the key method steps for every topic and 34 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

Med-surg: cardiovascular & respiratory

Method

  1. Name the problem: pump failure, blocked artery, rhythm, clot, airway narrowing, infection or a device problem.
  2. Check the danger signs first: hypoxia, hypotension, chest pain, new confusion, a cold pulseless limb.
  3. Match the oxygen to the patient: 94–98% for most, 88–92% for those at risk of CO₂ retention.
  4. Link each drug to its test and its risk: warfarin and INR, heparin and aPTT and platelets, diuretics and potassium.
  5. Choose the safe first action, then escalate and reassess.

Med-surg: neuro, endocrine & renal

Method

  1. Check the glucose in every patient with new confusion, weakness or a seizure.
  2. Use the level of consciousness as the earliest warning of brain trouble; pupils and Cushing’s triad come late.
  3. For diabetes emergencies, separate DKA (ketones, acidosis) from HHS (very high osmolality, dehydration); give fluids first.
  4. For sodium and water, decide whether ADH is in excess (SIADH) or missing (DI), and correct chronic changes slowly.
  5. For kidney problems, sort the cause into pre-renal, intrinsic or post-renal, and watch potassium and fluid.

Med-surg: GI, perioperative & oncology

Method

  1. Ask what could be hidden: internal bleeding, infection without fever, hypoventilation behind a normal SpO₂.
  2. Use the timing after surgery to narrow the complications: bleeding in hours, chest problems in days, wound and leak problems later.
  3. For pain, assess, treat with multimodal analgesia, reassess, and monitor sedation with every opioid.
  4. For cancer patients, treat any illness during the nadir as neutropenic sepsis and know the oncological emergencies.
  5. For burns, count only partial- and full-thickness areas, start the Parkland clock at the time of the burn and titrate to urine output.

Maternity & obstetric nursing

Method

  1. Place the woman in time: weeks of pregnancy, stage of labour or day after birth, and decide what is normal at that point.
  2. Look for the patient in danger: the mother, the fetus or the newborn, or more than one of them.
  3. Link the finding to its cause: VEAL CHOP for decelerations, the four Ts for bleeding, BUBBLE-HE after birth.
  4. Choose the action that improves blood flow and oxygen first (side-lying, stopping oxytocin, fundal massage), then escalate.

Pediatric nursing

Method

  1. Note the child’s age first: it sets the normal vital signs, the milestones and the right pain scale.
  2. Assess airway, breathing and circulation, remembering that children compensate and then deteriorate fast.
  3. Match the action to the development stage and involve the family.
  4. Check that the answer is safe for a child: weight-based, no aspirin in viral illness, no codeine under 12.

Mental health nursing

Method

  1. Decide whether there is an immediate risk: suicide, violence, a drug emergency or a physical illness.
  2. Act on safety first: observe, remove means, de-escalate, stop a harmful drug, get help.
  3. Choose the therapeutic response: acknowledge feelings, present reality, avoid false reassurance and “why” questions.
  4. Respect rights: the least restrictive option, consent and confidentiality with its limits.

Nursing math & unit conversions

Metric steps
1 kg = 1000 g, 1 g = 1000 mg, 1 mg = 1000 mcg, 1 L = 1000 mL
Weight and length
1 kg = 2.2 lb, 1 lb = 16 oz, 1 in = 2.54 cm, 1 ft = 12 in
Household measures
1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 8 fl oz = 240 mL
Temperature
°C = (°F − 32)·5/9, °F = °C·9/5 + 32
24-hour clock
PM hours 1–11: add 12; 12 AM = 00:xx; 12 PM = 12:xx
Dose rate
mcg/min × 60/1000 = mg/h
Laboratory factors
glucose 1 mmol/L = 18 mg/dL; creatinine 1 mg/dL = 88.4 µmol/L; Hb 1 g/dL = 10 g/L

Method

  1. Write the given quantity with its unit and the unit you want.
  2. Pick the equivalent: 1000 between kg, g, mg and mcg or L and mL; 1 kg = 2.2 lb; 1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 240 mL.
  3. Write it as a fraction so that the unwanted unit cancels; for a rate, use one fraction per unit that changes.
  4. Check the direction: a smaller unit gives a bigger number.
  5. Round only the final answer, to the precision the question names.

Dosage calculations

Dose from strength
volume = dose / strength
Weight-based dose
dose = mg/kg × body weight
Tablets
number = dose / tablet strength
Units
1 g = 1000 mg, 1 mg = 1000 mcg

Method

  1. Convert the ordered dose and the stock strength to the same unit.
  2. Use desired over have times quantity: (D/H) × Q.
  3. For weight-based doses, multiply by the weight in kg first, then divide the daily dose by the number of doses.
  4. Estimate first and check that the answer is reasonable.

IV infusion rates

Pump rate
mL/h = volume (mL)/time (h)
Drip rate
drops/min = volume (mL) × drop factor / time (min)
Infusion time
time (h) = volume (mL)/rate (mL/h)

Method

  1. Pump rate in mL/h: volume divided by time in hours.
  2. Drip rate in drops/min: volume × drop factor divided by time in minutes.
  3. For time remaining: volume left divided by the rate.
  4. Round as the question or the equipment requires.

IV fluids & fluid balance

Holliday–Segar per hour
4 mL/kg (first 10 kg) + 2 mL/kg (next 10 kg) + 1 mL/kg (each kg above 20)
Holliday–Segar per day
100 / 50 / 20 mL/kg for the same bands
Fluid balance
intake − output
Ice chips
count as half their volume
Urine output
mL/kg/h = mL / (kg × h)
Infusion time
time (h) = volume left (mL) / rate (mL/h)
Volume infused
mL = rate × time

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

2Practice problems

1.Nursing fundamentalsMedium

A patient shouts at the nurse that nobody has told them when their operation will be. What is the best first response?

  1. ATell the patient to stop shouting or leave the ward
  2. BArgue back that the staff are very busy
  3. CStay calm, listen and acknowledge their frustration
  4. DWalk away until the patient calms down by themselves
2.Nursing fundamentalsHard

A patient on regular morphine is very drowsy, has pinpoint pupils and is breathing 8 times a minute. What is the priority?

  1. ACall for help, support breathing, withhold the opioid and prepare naloxone as per protocol
  2. BGive a strong cup of coffee
  3. CGive the next morphine dose as prescribed
  4. DLet the patient sleep and recheck in four hours
3.Infection control & patient safetyMedium

When should a nurse use an extinguisher on a fire?

  1. ANever; only firefighters may use fire extinguishers
  2. BAlways, even before the alarm has been raised, to save time
  3. COnly if the fire is small, the alarm is raised and the exit is clear
  4. DWhenever there is smoke, even if the exit is blocked
4.Infection control & patient safetyHard

A child with chickenpox is admitted. Which staff member is the best choice to care for the child?

  1. AA nurse with documented immunity to varicella
  2. BA nurse who has never had chickenpox or the vaccine
  3. CA nurse who is pregnant and unsure of her immunity
  4. DA student nurse with unknown immunity
5.Prioritization & delegationMedium

A patient is admitted with diabetic ketoacidosis. Which prescribed treatment is usually started first?

  1. ASubcutaneous long-acting insulin only, given once
  2. BIV isotonic fluid such as 0.9% sodium chloride
  3. CA high-carbohydrate meal
  4. DOral potassium tablets
6.Prioritization & delegationHard

A chemical cleaning fluid splashes into a patient’s eye. What should the nurse do first?

  1. AGive antibiotic eye drops first
  2. BRub the eye gently with a clean tissue to remove the chemical
  3. CFlush the eye with plenty of water or saline straight away
  4. DCover the eye with a dry patch and wait for the provider
7.Clinical nursingMedium

Why are patients encouraged to use an incentive spirometer after abdominal surgery?

  1. ATo strengthen the abdominal muscles around the wound
  2. BTo lower their heart rate before mobilising
  3. CTo encourage deep breaths that prevent atelectasis and chest infection
  4. DTo measure their lung function so the result can go in the discharge letter
8.Clinical nursingHard

A patient with severe ulcerative colitis develops abdominal distension, fever and tachycardia, and the number of stools falls. What complication should be suspected?

  1. AToxic megacolon
  2. BRecovery from the colitis
  3. CConstipation from dehydration
  4. DCoeliac disease
9.Lab values & electrolytesMedium

When blood is drawn from a central venous catheter, why is a small volume of blood usually discarded first, according to policy?

  1. ATo remove blood clots that form in all central lines
  2. BTo avoid diluting the sample with flush or infusion fluid
  3. CTo check that the catheter tip is still in the right vein
  4. DTo lower the patient's hemoglobin for a blood transfusion
10.Lab values & electrolytesHard

A patient with a heart murmur and fever has three sets of blood cultures, taken hours apart, all growing the same Streptococcus species. What does this suggest?

  1. APersistent bacteremia, as in infective endocarditis
  2. BContamination of all three samples during collection
  3. CA urinary tract infection that has spread to the skin
  4. DA normal finding in patients with heart murmurs
11.PharmacologyMedium

A patient takes theophylline for COPD. Which advice is most important?

  1. AAvoid potassium-rich foods such as bananas
  2. BLimit coffee, tea and cola, because caffeine adds to the side effects
  3. CTake extra doses when short of breath
  4. DDrink plenty of grapefruit juice each morning to improve absorption
12.PharmacologyHard

A woman with epilepsy who takes an antiepileptic drug plans to become pregnant. Which advice is standard?

  1. ATake folic acid before conception and seek specialist review of her medication
  2. BStop all antiepileptic drugs straight away as soon as she stops contraception
  3. CNo change is needed, as antiepileptics carry no risk in pregnancy
  4. DAvoid folic acid because it lowers drug levels
13.Med-surg: cardiovascular & respiratoryMedium

What is the main problem in heart failure with preserved ejection fraction?

  1. AA blocked pulmonary artery
  2. BA dilated ventricle that cannot contract strongly
  3. CA stiff ventricle that fills poorly in diastole
  4. DA leaking aortic valve
14.Med-surg: cardiovascular & respiratoryHard

Two adults with cystic fibrosis are admitted to the same ward. What is the correct infection-control plan?

  1. AUse standard precautions only, as CF is not infectious
  2. BLet them share physiotherapy sessions and equipment
  3. CNurse them in separate single rooms and keep them apart
  4. DPut them in the same bay so they can support each other
15.Med-surg: neuro, endocrine & renalMedium

Which group of drugs is a well-known cause of SIADH and hyponatraemia, especially in older people?

  1. APenicillin antibiotics
  2. BSSRI antidepressants
  3. CBulk-forming laxatives
  4. DProton pump inhibitors
16.Med-surg: neuro, endocrine & renalHard

During haemodialysis, a patient's BP falls to 80/50 mmHg and they feel dizzy and sick. What is the most appropriate first nursing action?

  1. AGive the patient's usual antihypertensive dose straight away
  2. BIncrease the fluid removal rate so the session ends sooner
  3. CSit the patient upright and encourage a short walk
  4. DLie the patient flat, reduce fluid removal and get help
17.Med-surg: GI, perioperative & oncologyMedium

Why are patients with diabetes often placed early on the operating list?

  1. ABecause their surgery always takes longer than others
  2. BTo shorten fasting and reduce swings in blood glucose
  3. CBecause they need to go home before midday
  4. DBecause their wounds heal faster in the morning
18.Med-surg: GI, perioperative & oncologyHard

A nurse teaches a patient going home between chemotherapy cycles. Which statement shows a need for further teaching?

  1. A"I'll wash my hands often and avoid people with infections."
  2. B"I'll check my temperature whenever I feel hot, shivery or unwell."
  3. C"If I get a fever, I'll take paracetamol and see if it settles."
  4. D"I'll keep the emergency number and call if I feel shivery."
19.Maternity & obstetric nursingMedium

A woman says she uses cannabis daily to manage nausea in pregnancy. What is the best nursing response?

  1. AAdvise her to switch to tobacco instead
  2. BTell her that cannabis is a natural remedy and safe in pregnancy
  3. CExplain the risks without judgement and offer safer treatments
  4. DRefuse to continue her care until she stops
20.Maternity & obstetric nursingHard

Why is weighing blood-soaked pads better than visual estimation of postpartum blood loss?

  1. AWeighing tells you the cause of the bleeding
  2. BVisual estimates always overestimate blood loss
  3. CWeighing is faster than looking
  4. DVisual estimates underestimate large losses
21.Pediatric nursingMedium

How should anti-sickness medicine be given to a child receiving chemotherapy that often causes vomiting?

  1. AOnly if the child asks for it
  2. BOnly after the child has already vomited at least twice
  3. COnly at night, when the child is asleep
  4. DBefore the chemotherapy starts and then regularly
22.Pediatric nursingHard

A 5-year-old with leukaemia tells the nurse she is ill because she was naughty. What is the best response?

  1. AAgree that being good may help her get better faster
  2. BReassure her clearly that nothing she did or thought made her ill
  3. CIgnore the remark, as she is too young to understand
  4. DExplain the cell biology of leukaemia to her in detail
23.Mental health nursingMedium

A woman was assaulted 10 days ago. She has nightmares, avoids the area and feels detached. According to DSM-5, which diagnosis fits the timing best?

  1. AGeneralised anxiety disorder
  2. BAcute stress disorder
  3. CPost-traumatic stress disorder
  4. DAdjustment disorder with anxiety
24.Mental health nursingHard

A patient with capacity has signed consent for a course of ECT. After two sessions, she says she wants to stop. What is correct?

  1. AShe can withdraw her consent at any time, and her decision must be respected and reported to the team
  2. BShe can only stop if her family agrees
  3. CHer signed consent becomes binding after the first session, so the agreed course must now be completed
  4. DShe must complete the course once she has signed
25.Nursing math & unit conversionsMedium
11.1365 mL? mLround to 0.1 mL

Practice exercise (made-up values, not clinical guidance). A dose calculation for an injection gives 11.1365 mL. The rule in this exercise is that volumes of 1 mL or more are rounded to the nearest tenth of a mL. What value x do you record?

11.1365 mL
x = mL
26.Nursing math & unit conversionsHard
00:0022:1003:30t = ?

Practice exercise (made-up values, not clinical guidance). An infusion starts at 22:10 and finishes at 03:30 the next morning (24-hour clock). How many hours t did it run? Give the answer in hours as a decimal, rounded to two decimal places.

22:1003:30
t = h
27.Dosage calculationsMedium
024681010 mL

A child weighing 14 kg is prescribed 5 mg/kg of a drug. The stock solution contains 25 mg/mL. Draw up the dose: what volume V do you give?

14 kg5 mg/kg25 mg/mL
V = mL
28.Dosage calculationsHard
47 kg136 cmBSA = √(h·w/3600)60 mg/m²D = ? mg

A patient is 136 cm tall and weighs 47 kg. The prescription is 60 mg/m². Using the Mosteller formula BSA = √(height (cm) × weight (kg)/3600), find the dose D in mg.

136 cm47 kg60 mg/m²
D = mg
29.IV infusion ratesMedium
1500 mL10 gtt/mL6 h? gtt/min

Infuse 1500 mL over 6 hours with a giving set of 10 gtt/mL. Find the drip rate R in drops per minute. Round to the nearest whole number.

1500 mL6 h10 gtt/mL
R = gtt/min
30.IV infusion ratesHard
200 mg100 mL5 mL/h? mg/h

A bag contains 200 mg of a drug in 100 mL and runs at 5 mL/h. How many milligrams per hour D does the patient receive?

200 mg/100 mL5 mL/h
D = mg/h
31.IV fluids & fluid balanceMedium
IntakeOutput12-hour shifttea200 mLwater250 mLice chips200 mLIV infusion100 mL/h × 12 hIV antibiotic2 × 50 mLurine250 mLurine175 mLurine200 mLurine275 mL

Practice exercise (made-up values, not clinical guidance). The record shows a patient's intake and output for one 12-hour shift. The IV infusion ran at the rate shown for the whole shift. Find the fluid balance B = intake − output in mL (a negative answer means a net loss). Count ice chips as half their volume.

tea: 200 mLwater: 250 mLice chips: 200 mLIV infusion: 100 mL/h × 12 hIV antibiotic: 2 × 50 mLurine: 250 mLurine: 175 mLurine: 200 mLurine: 275 mL
B = mL
32.IV fluids & fluid balanceHard
500 mL120 mL/hstart 12:0013:00: ? mL

Practice exercise (made-up values, not clinical guidance). A 500 mL bag was started at 12:00 and runs by pump at 120 mL/h. How many mL V are left in the bag at 13:00?

500 mL120 mL/h12:00 → 13:00
V = mL
33.Clinical assessment scoresMedium
H? / 25+D? / 15+Aid? / 30+IV? / 20+G? / 20+MS? / 15Σ?

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Morse fall scale: history of falling in the last 3 months: no; secondary diagnosis: no; ambulatory aid: none, bed rest or nurse assists; IV therapy or saline lock: no; gait: impaired; mental status: knows own limits. Find the Morse total MFS.

0–125
MFS =
34.Clinical assessment scoresHard
reassuringmoderately abnormallow

Practice exercise (made-up values, not clinical guidance). At 1 minute after birth, a practice newborn has blue or pale skin all over, a heart rate of 65/min, no response to stimulation, some flexion of the arms and legs and slow, irregular breathing with a weak cry. Score the APGAR and click how the score is interpreted.

  1. 1reassuring
  2. 2moderately abnormal
  3. 3low

3Solutions

1.Nursing fundamentals

Answer: C · Stay calm, listen and acknowledge their frustration

Why this is the answer

Listening calmly and acknowledging feelings often de-escalates anger. The nurse then finds out the answer or explains what will happen next. Staff safety is maintained throughout.

Answer

C · Stay calm, listen and acknowledge their frustration
2.Nursing fundamentals

Answer: A · Call for help, support breathing, withhold the opioid and prepare naloxone as per protocol

Why this is the answer

Reduced consciousness, slow breathing and pinpoint pupils suggest opioid toxicity. The nurse should get help, maintain the airway and give oxygen as needed, stop further opioids and use naloxone as prescribed by protocol.

Answer

A · Call for help, support breathing, withhold the opioid and prepare naloxone as per protocol
3.Infection control & patient safety

Answer: C · Only if the fire is small, the alarm is raised and the exit is clear

Why this is the answer

Staff may attempt to put out a small, contained fire once people are safe and the alarm has been raised, keeping an exit behind them. Otherwise, they close doors and evacuate.

Answer

C · Only if the fire is small, the alarm is raised and the exit is clear
4.Infection control & patient safety

Answer: A · A nurse with documented immunity to varicella

Why this is the answer

Staff with proven immunity, from vaccination or past infection, should care for patients with varicella. Non-immune staff, especially pregnant staff, risk infection and can spread the virus to other patients.

Answer

A · A nurse with documented immunity to varicella
5.Prioritization & delegation

Answer: B · IV isotonic fluid such as 0.9% sodium chloride

Why this is the answer

Patients with DKA are severely dehydrated, so IV isotonic fluid is started first. IV insulin follows, with close monitoring of potassium, which can fall quickly.

Answer

B · IV isotonic fluid such as 0.9% sodium chloride
6.Prioritization & delegation

Answer: C · Flush the eye with plenty of water or saline straight away

Why this is the answer

Chemical eye injuries are treated by immediate, continuous irrigation with large amounts of water or saline. Delay, rubbing or a patch allows more damage.

Answer

C · Flush the eye with plenty of water or saline straight away
7.Clinical nursing

Answer: C · To encourage deep breaths that prevent atelectasis and chest infection

Why this is the answer

Shallow breathing after surgery lets alveoli collapse, causing atelectasis and pneumonia. Deep-breathing exercises with an incentive spirometer help keep the lungs expanded.

Answer

C · To encourage deep breaths that prevent atelectasis and chest infection
8.Clinical nursing

Answer: A · Toxic megacolon

Why this is the answer

Toxic megacolon is acute dilatation of the inflamed colon with systemic toxicity, and it can perforate. Reduced stool frequency with worsening distension is a warning sign needing urgent surgical review.

Answer

A · Toxic megacolon
9.Lab values & electrolytes

Answer: B · To avoid diluting the sample with flush or infusion fluid

Why this is the answer

Central lines contain flush solution or infused fluids, which can dilute the sample or add glucose, heparin or electrolytes. Infusions are paused and an initial volume is discarded (or reinfused per policy) before the sample is drawn; then the line is flushed.

Answer

B · To avoid diluting the sample with flush or infusion fluid
10.Lab values & electrolytes

Answer: A · Persistent bacteremia, as in infective endocarditis

Why this is the answer

Several positive cultures with the same organism, taken at different times, show continuous bacteremia, typical of infective endocarditis. Echocardiography is done and prolonged IV antibiotics are started. Contamination usually affects only one bottle.Checked against: Blood culture · MedlinePlus (NIH) (2025)

Answer

A · Persistent bacteremia, as in infective endocarditis
11.Pharmacology

Answer: B · Limit coffee, tea and cola, because caffeine adds to the side effects

Why this is the answer

Theophylline has a narrow therapeutic range, and caffeine adds stimulant effects such as tachycardia, restlessness and insomnia. Toxicity can cause arrhythmias and seizures, so blood levels may be monitored.

Answer

B · Limit coffee, tea and cola, because caffeine adds to the side effects
12.Pharmacology

Answer: A · Take folic acid before conception and seek specialist review of her medication

Why this is the answer

Folic acid before and in early pregnancy reduces the risk of neural tube defects. Medication should be reviewed before conception, but drugs should not be stopped suddenly because uncontrolled seizures are also dangerous.

Answer

A · Take folic acid before conception and seek specialist review of her medication
13.Med-surg: cardiovascular & respiratory

Answer: C · A stiff ventricle that fills poorly in diastole

Why this is the answer

In HFpEF, the left ventricle is stiff and relaxes poorly, so filling pressures rise and cause congestion even though the ejection fraction is normal. It is common in older people with hypertension, diabetes and obesity. HFrEF is mainly a problem of contraction.

Answer

C · A stiff ventricle that fills poorly in diastole
14.Med-surg: cardiovascular & respiratory

Answer: C · Nurse them in separate single rooms and keep them apart

Why this is the answer

People with CF are colonised with organisms such as Pseudomonas aeruginosa and Burkholderia cepacia complex that can pass between patients and worsen outcomes. They are cared for in single rooms and kept apart, without sharing equipment or sessions.

Answer

C · Nurse them in separate single rooms and keep them apart
15.Med-surg: neuro, endocrine & renal

Answer: B · SSRI antidepressants

Why this is the answer

SSRIs such as sertraline and citalopram can cause SIADH, particularly in older adults. Carbamazepine, some antipsychotics and some chemotherapy drugs are other causes. Sodium is checked if symptoms appear.

Answer

B · SSRI antidepressants
16.Med-surg: neuro, endocrine & renal

Answer: D · Lie the patient flat, reduce fluid removal and get help

Why this is the answer

Intradialytic hypotension is common. Positioning, reducing or pausing ultrafiltration and giving a small saline bolus as per protocol usually restore the blood pressure. Antihypertensives are often held before dialysis in patients prone to hypotension, as prescribed.

Answer

D · Lie the patient flat, reduce fluid removal and get help
17.Med-surg: GI, perioperative & oncology

Answer: B · To shorten fasting and reduce swings in blood glucose

Why this is the answer

Shorter fasting reduces the risk of hypoglycaemia and makes it easier to restart normal eating and medicines. Glucose is monitored, and a variable-rate insulin infusion may be used for longer fasts.

Answer

B · To shorten fasting and reduce swings in blood glucose
18.Med-surg: GI, perioperative & oncology

Answer: C · "If I get a fever, I'll take paracetamol and see if it settles."

Why this is the answer

Fever or feeling unwell during the nadir may mean neutropenic sepsis, which needs urgent assessment and antibiotics within an hour. Patients must call the emergency line straight away, not wait at home.

Answer

C · "If I get a fever, I'll take paracetamol and see if it settles."
19.Maternity & obstetric nursing

Answer: C · Explain the risks without judgement and offer safer treatments

Why this is the answer

Cannabis in pregnancy is associated with low birth weight and possible effects on brain development. The nurse discusses the risks without judgement, offers safer antiemetics and support and continues care.

Answer

C · Explain the risks without judgement and offer safer treatments
20.Maternity & obstetric nursing

Answer: D · Visual estimates underestimate large losses

Why this is the answer

Quantitative measurement by weighing pads and drapes is more accurate. Visual estimates tend to underestimate heavy bleeding, which can delay treatment.

Answer

D · Visual estimates underestimate large losses
21.Pediatric nursing

Answer: D · Before the chemotherapy starts and then regularly

Why this is the answer

Antiemetics work best when given before chemotherapy and on a regular schedule, not only after vomiting begins. Uncontrolled vomiting can also cause anticipatory nausea with later treatments.

Answer

D · Before the chemotherapy starts and then regularly
22.Pediatric nursing

Answer: B · Reassure her clearly that nothing she did or thought made her ill

Why this is the answer

Preoperational children use magical thinking and may believe illness is a punishment for bad behaviour or thoughts. Clear, repeated reassurance in simple language reduces guilt and fear.

Answer

B · Reassure her clearly that nothing she did or thought made her ill
23.Mental health nursing

Answer: B · Acute stress disorder

Why this is the answer

Acute stress disorder lasts from 3 days to 1 month after a trauma. If symptoms last longer than 1 month, PTSD is diagnosed. ICD-11 does not have this diagnosis and describes an acute stress reaction as a normal response rather than a disorder.

Answer

B · Acute stress disorder
24.Mental health nursing

Answer: A · She can withdraw her consent at any time, and her decision must be respected and reported to the team

Why this is the answer

A person with capacity can withdraw consent at any time. The nurse informs the team, who discuss the decision with her. Treatment without consent is only possible under specific legal conditions.

Answer

A · She can withdraw her consent at any time, and her decision must be respected and reported to the team
25.Nursing math & unit conversions

Answer: x = 11.1 mL

Rounding: look at the digit just after the place you round to: 5 or more rounds up, 4 or less leaves the digit as it is. Round only the final answer, never the steps. Typical exam rules: volumes of 1 mL or more to the nearest tenth, volumes below 1 mL to the nearest hundredth, drip rates to whole drops and weights to one decimal place; always follow the rule the question states.

Digit in the tenths place

11.1365 → 1

Only the next digit decides

11.1365 → 3
3 is 4 or less, so 1 stays.
The digits after it (65) are ignored: round once, never step by step.

Round

x = 11.1 mL

Answer

x = 11.1 mL
26.Nursing math & unit conversions

Answer: t = 5.33 h

24-hour clock: from 1 PM onwards add 12 to the hour (3:45 PM = 15:45). Midnight to 12:59 AM is 00:00–00:59, and 12:00–12:59 PM stays 12:00–12:59. Going back, subtract 12 from hours 13–23 and add PM; hours 00 become 12 AM. Count time across midnight in two parts: up to 24:00 (00:00), then from 00:00 on.

Before midnight

22:10 → 24:00 = 110 min

After midnight

00:00 → 03:30 = 210 min

Total

110 + 210 = 320 min
t = 320/60 = 5.333 ≈ 5.33 h

Answer

t = 5.33 h
27.Dosage calculations

Answer: V = 2.8 mL

Drawing up a dose: volume = (prescribed dose/stock strength) × stock volume. Convert to the same units first, then check that the volume fits the syringe and lands on one of its graduations.

Dose from body weight

D = 5·14 = 70 mg

Volume

V = 70/25 = 2.8 mL

On the syringe

On this 10 mL syringe every small line is 0.2 mL.

Answer

V = 2.8 mL
28.Dosage calculations

Answer: D = 79.95 mg

Body-surface-area dosing: many cytotoxic and some paediatric doses are prescribed per square metre of body surface area: dose (mg) = dose per m² × BSA (m²). The Mosteller formula estimates BSA = √(height (cm) × weight (kg)/3600).

Body surface area

BSA = √(136·47/3600) = √1.776 = 1.332 m²

Dose

D = 60·1.332 = 79.95 mg

Answer

D = 79.95 mg
29.IV infusion rates

Answer: R = 42 gtt/min

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Time in minutes

6·60 = 360 min

Drip rate

R = 1500·10/360 = 41.67 ≈ 42 gtt/min

Answer

R = 42 gtt/min

At the bedside you round to the nearest whole drop: 42 gtt/min.

30.IV infusion rates

Answer: D = 10 mg/h

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Concentration

200/100 = 2 mg/mL

Dose rate

D = 2·5 = 10 mg/h

Answer

D = 10 mg/h
31.IV fluids & fluid balance

Answer: B = 950 mL

Intake and output: intake counts everything that goes in (oral fluids, IV infusions, IV medications and flushes, tube feeds); ice chips count as half their volume. Output counts urine, drains, vomit and other losses. Balance = total intake − total output; a negative balance is a net loss. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Total intake

oral: 200 + 250 = 450 mL
ice chips: 200/2 = 100 mL
IV infusion: 100·12 = 1200 mL
IV antibiotic: 2·50 = 100 mL
total intake = 1850 mL

Total output

250 + 175 + 200 + 275 = 900 mL

Balance

B = 1850 − 900 = 950 mL

Answer

B = 950 mL

Positive: more fluid went in than came out.

32.IV fluids & fluid balance

Answer: V = 380 mL

Infusion time: time (h) = volume to infuse (mL)/rate (mL/h); use the volume still left in the bag, not the bag size. Volume infused = rate × time. Convert decimal hours to hours and minutes with the fraction × 60 (0.5 h = 30 min, not 50 min). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Elapsed time

12:00 → 13:00 = 1 h

Volume infused

120·1 = 120 mL

Volume left

V = 500 − 120 = 380 mL

Answer

V = 380 mL
33.Clinical assessment scores

Answer: MFS = 20

Morse fall scale: six items. History of falling: no 0, yes 25. Secondary diagnosis: no 0, yes 15. Ambulatory aid: none, bed rest or nurse assistance 0; crutches, cane or walker 15; holding on to furniture 30. IV therapy or saline lock: no 0, yes 20. Gait: normal, bed rest or wheelchair 0; weak 10; impaired 20. Mental status: knows own limits 0; overestimates or forgets limits 15. The total runs from 0 to 125. Risk cut-offs differ between hospitals; a common set is 0–24 low, 25–44 moderate and 45 or more high.

Score each item

history of falling in the last 3 months: no → 0
secondary diagnosis: no → 0
ambulatory aid: none, bed rest or nurse assists → 0
IV therapy or saline lock: no → 0
gait: impaired → 20
mental status: knows own limits → 0

Add

Morse total = 0 + 0 + 0 + 0 + 20 + 0 = 20

Answer

MFS = 20
34.Clinical assessment scores

Answer: low

APGAR score: five signs, each scored 0, 1 or 2, checked at 1 and 5 minutes after birth. Appearance (colour): blue or pale 0, pink body with blue extremities 1, pink all over 2. Pulse: absent 0, below 100/min 1, 100/min or more 2. Grimace (reflex irritability): none 0, grimace 1, cry, cough or sneeze 2. Activity (tone): limp 0, some flexion 1, active movement 2. Respiration: absent 0, slow or irregular with a weak cry 1, good with a strong cry 2. A total of 7–10 is reassuring, 4–6 moderately abnormal and 0–3 low.

Score each sign

Appearance: blue or pale skin all over → 0
Pulse: 65/min → 1
Grimace: no response to stimulation → 0
Activity: some flexion of the arms and legs → 1
Respiration: slow, irregular breathing with a weak cry → 1

Add

APGAR = 0 + 1 + 0 + 1 + 1 = 3

Interpretation

3 → low

Answer

low

This is independent practice material. ExamProblems is not affiliated with or endorsed by the organisation that runs this exam, and the exam name is used only to describe the content. NCLEX®, NCLEX-RN® and NCLEX-PN® are trademarks of the National Council of State Boards of Nursing, Inc. (NCSBN), which is not affiliated with ExamProblems and does not endorse it or vouch for its accuracy.

ExamProblems · examproblems.com/courses/nclex-pn-practice-questions